Category: 

What Are the Symptoms of Trazodone Withdrawal?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 22 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

Trazodone withdrawal can involve a variety of uncomfortable symptoms and should be supervised by a physician. Some of the most common symptoms include headaches, muscle pain, and blurred vision. Psychological disturbances such as extreme anxiety, aggression, and irritability may cause the patient to act out in inappropriate or abusive ways. Some of the more severe symptoms may include chest pain or a loss of consciousness. Any questions or concerns about potential trazodone withdrawal symptoms on an individual basis should be discussed with a doctor or other medical professional.

Many cases of trazodone withdrawal involve mild side effects, especially if the medication is discontinued slowly and under the supervision of a doctor. Dry mouth, headaches, and nausea are among the most frequently reported symptoms. Some people may experience frequent urination, muscle pain, or insomnia while withdrawing from the medication. In some cases, a doctor may prescribe additional medications in order to help alleviate some of the signs of withdrawal from trazodone.

Emotional and psychological disturbances can be among the more dangerous symptoms of trazodone withdrawal. Those with extreme problems may be admitted into a medical facility during withdrawal in order to prevent possible violent behavior. Some of the potential psychological symptoms of trazodone withdrawal include mood swings, aggression, and irritability. If not properly monitored, self-injury or violent behavior toward others may occur.

Ad

Extreme confusion and brief lapses of consciousness are possible trazodone withdrawal symptoms. In some cases, speech may become affected, and the patient may have great difficulty communicating thoughts and feelings to others. Hallucinations are not particularly common but may occur, especially in those who have certain psychological disorders.

Digestive disturbances are frequently experienced during the withdrawal process and may take different forms. Nausea, with or without vomiting, is commonly reported. Some patients may become constipated, while others may develop diarrhea. In some situations, alternating bouts of constipation and diarrhea may occur. Mild to moderate intestinal cramping may occur, but any sudden or severe pain should be reported to a doctor.

Flu-like symptoms such as fatigue, fever, and muscle aches commonly occur during withdrawal from trazodone and may range from mild to severe. Excessive perspiration frequently occurs as well. Severe side effects such as chest pain or difficulty breathing should be reported to a doctor right away. While these symptoms are relatively common, it is always wise to rule out any potential underlying medical conditions that may cause similar symptoms.

Ad

Discuss this Article

anon941132
Post 8

I have been taking Trazadone 150 mg for years now. I quit suddenly because I lost my medication. I haven't had any severe symptoms, just a 'weird' feeling all over and excessive sweating all over. How long do the symptoms last?

anon934986
Post 7

The Doctor says trazodone does not cause insomnia. It did for me and it's chronic. I wish I never taken it. It has ruined my life and I can't get the help I need now.

anon934963
Post 6

I was taking 150mg for about a year. I've just decided to come off. The doctor told me take 100mg for a week then 50mg for a week. When I finally stopped a couple of days ago, I began to suffer from insomnia, leg pain, agitation and I feel slightly aggressive. I don't know how long it's going to last, but it's annoying.

anon923855
Post 5

I stopped cold turkey a few nights ago, as I've finally figured out that I don't have insomnia, but rather Delayed Sleep Phase Disorder. I've been doing a sleep journal to gather some data in the interest of pursuing melatonin/light therapy, and I want to study my natural sleep as much as possible, so I cut out the Trazodone. I've definitely been feeling some withdrawal syndromes – fatigue, minor disorientation, a brief bout of the "brain zaps" yesterday (not today, though) – but thankfully nothing too dramatic. I've been sleeping fine too, but, being on vacation, I've been sleeping on my preferred nocturnal schedule (something I don't have the luxury of doing the rest of the year).

Everyone is different and will experience both variable drug effects and withdrawal symptoms.

anon360120
Post 4

How long do the withdrawal symptoms last?

stoneMason
Post 3

The higher the dose of trazodone and the longer the treatment, the more severe withdrawal tends to be.

I was taken off this drug last year but I had been taking it for several years and 100mg per day. The two weeks after I quit was the worst time ever. I lost consciousness several times and was rushed to the hospital.

My family and coworkers were extremely worried about me and even my doctor felt that there might be an underlying problem like a tumor. But my tests always came back normal.

It doesn't seem that a medication like trazodone can have such severe withdrawal symptoms but it does. I don't think anyone should attempt to quit it unless they are being very closely supervised by a doctor and family members.

burcinc
Post 2

@feruze-- I'm getting more sleep than you but I'm severely depressed. I feel like a zombie, I'm so detached and also light-headed. I'm this way despite the fact I tapered off of the medication. Did you quit cold turkey? I hope not!

bear78
Post 1

I recently stopped taking trazodone and have been having severe insomnia. I get an hour of sleep at most during the night. This seems to be the only major withdrawal symptom I'm experiencing. But since I get practically no sleep, I'm also tired and irritated during the day.

It's been a week already and so far no improvement in my sleep pattern. I hope things get better soon.

Anyone else in the same boat?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email